Florida, 2012

Frost and Freeze in Florida, February 12, 2012

February 12, 2012 · NWS TBW · 6 events in 6 counties and zones

A cold front pushed southeast across the Florida Peninsula during the evening of February 10th and the morning of February 11th. Behind the front, strong Canadian high pressure built into the area with temperatures dropping to below freezing across the Nature Coast and much of West Central Florida on the morning of February 12th, although the coldest temperatures occurred the following morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front pushed southeast across the Florida Peninsula during the evening of February 10th and the morning of February 11th. Behind the front, strong Canadian high pressure built into the area with temperatures dropping to below freezing across the Nature Coast and much of West Central Florida on the morning of February 12th, although the coldest temperatures occurred the following morning.

Temperatures stayed below freezing for 4 to 6 hours over the Nature Coast with hard freeze conditions occurring for up to 2 hours. Over Central Florida, freezing temperatures were recorded for up to 4 hours. No crop damage was reported.

Levy County recorded sub-freezing temperatures for around 6 hours across much of the county. The coldest temperature reported was 25 degrees at the FAWN station at Bronson.

Citrus County recorded sub-freezing temperatures for around 6 hours across much of the county. The coldest temperature reported was 29 degrees at the COOP site at Inverness.

Hernando County recorded sub-freezing temperatures for 2 to 3 hours across much of the county. The coldest temperature reported was 30 degrees at the FAWN site at Brooksville.

Sumter County recorded sub-freezing temperatures for around 4 hours across much of the county. The coldest temperature reported was 30 degrees at the FAWN site at Okahumpka near the eastern Sumter County border.

Hillsborough County recorded sub-freezing temperatures for up to 2 hours in isolated spots, mostly over interior portions of the county. The coldest temperature reported was 31 degrees at the FAWN site at Dover.

Polk County recorded sub-freezing temperatures for up to 1 hour in spots across the county. The coldest temperature reported was 32 degrees at the AWOS stations at Lakeland and Bartow and the FAWN site at Lake Alfred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 11, 7:23 PM EST, 7 hours 37 minutes earlier.

Area forecast discussion, Feb 11, 7:23 PM EST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
723 PM EST SAT FEB 11 2012

.UPDATE...SKIES ARE MOSTLY CLEAR ACROSS THE REGION EXCEPT FOR
AREAS ALONG THE COAST FROM TAMPA BAY SOUTH WHERE SOME
STRATOCUMULUS CLOUDS ARE MOVING IN OFF THE GULF. WE ALSO HAVE HIGH
CIRRUS CLOUDS MOVING ACROSS LEE COUNTY. WINDS ARE FORECAST TO
GRADUALLY VEER TO THE NORTH OVERNIGHT...AND THIS WILL PUSH THE
STRATOCUMULUS CLOUDS BACK OUT OVER THE GULF. MODEL CROSS SECTIONS
SHOW CIRRUS CLOUDS MOVING ACROSS MOST OF THE AREA BY MORNING...AND
CURRENT SATELLITE IMAGERY SUPPORTS THIS.

THE MAIN UPDATE FOR TONIGHT IS TO REMOVE THE HEADLINE FOR THE LAKE
WIND ADVISORY THAT EXPIRED AT 7 PM. THE TEMPERATURE FORECAST IS
TIED TO THE WIND FORECAST. IF THE WINDS VEER AROUND TO THE NORTH
AND NORTH-NORTHEAST AS ALL OF OUR COMPUTER MODELS SUGGEST...WE
SHOULD SEE A QUICK DROP IN TEMPERATURES AFTER MIDNIGHT...AND OUR
CURRENT FORECAST LOWS STILL LOOK GOOD.

THE ZONE UPDATES WILL BE OUT AROUND 730 PM.

&&

.AVIATION...
VFR FLIGHT CONDITIONS TONIGHT INTO SUNDAY MORNING WITH SOME SCT
LCL BKN 030-040 STRATO CU OVER THE E GULF TO MOVE ASHORE THIS
EVENING. GUSTY NW WINDS THIS EVENING TO VEER NORTHERLY AND
SLIGHTLY SUBSIDE OVERNIGHT.

&&

.MARINE...THE MAIN CHANGE WITH THIS FORECAST PACKAGE IS TO ADD
SMALL CRAFT ADVISORIES TO THE TAMPA BAY WATERS. WINDS NEAR THE
MOUTH OF THE BAY AT EGMONT KEY AND ANNA MARIA ARE BETWEEN 25 AND
30 KNOTS WITH GUSTS TO 35 KNOTS. NEARLY ALL OF THE COASTAL WINDS
FROM ANCLOTE GULF PARK SOUTHWARD TO THE VENICE C-MAN STATION ARE
IN THE 20 TO 30 KNOT RANGE. IN THE BAY...OLD PORT TAMPA IS
CURRENTLY AT 22 KNOTS WITH GUSTS TO 26.

WILL SEND A QUICK UPDATE BEFORE 8 PM TO HEADLINE THE SMALL CRAFT
ADVISORY FOR THE BAY...THEN SEND THE SCHEDULED FORECAST BEFORE 10
PM.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING FROM 4 AM TO 8 AM EST SUNDAY FOR CITRUS-LEVY-
     SUMTER.

     FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEVY-MANATEE-PASCO-POLK-SARASOTA-SUMTER.

     HIGH SURF ADVISORY UNTIL 4 PM EST SUNDAY FOR CHARLOTTE-CITRUS-
     HERNANDO-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-
     SARASOTA.

     WIND CHILL ADVISORY FROM 3 AM TO 8 AM EST SUNDAY FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FREEZE WARNING FROM 4 AM TO 8 AM EST SUNDAY FOR HERNANDO-
     HILLSBOROUGH-PASCO-POLK.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20
     TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
     60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM EST SUNDAY FOR TAMPA BAY WATERS.

&&

UPDATE/MARINE...JILLSON
AVIATION...DAVIS
Hazardous weather outlook, Feb 11, 6:01 AM EST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
601 AM EST SAT FEB 11 2012

FLZ039-042-043-048>052-055>057-060>062-065-111700-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
601 AM EST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
A LAKE WIND ADVISORY IS IN PLACE ACROSS THE AREA TODAY AS
NORTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH AND BE GUSTY.
BOATERS ON AREA LAKES SHOULD POSTPONE TRIPS UNTIL CONDITIONS
IMPROVE.

...EXCESSIVE COLD IMPACT...
A FREEZE WATCH IS IN PLACE ACROSS THE NATURE COAST INCLUDING PASCO
COUNTY FOR TONIGHT AS COLD AND DRY AIR ADVECTS INTO THE AREA TODAY
AND TONIGHT. TWO TO FOUR HOURS OF FREEZING TEMPERATURES ARE
EXPECTED ACROSS THAT AREA WITH LOWS IN THE UPPER 20S TO AROUND 30.
RESIDENTS SHOULD COVER OR MOVE INDOORS ANY COLD SENSITIVE PLANTS
LATER TODAY. ALSO...BRING PETS INDOORS THIS EVENING.

...RIP CURRENT IMPACT...
THERE WILL BE A HIGH RISK OF RIP CURRENTS TODAY AT AREA BEACHES
WITH STRONG AND BREEZY NORTHWEST WINDS IN PLACE. A RIP CURRENT IS
A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...WIND AND SEA IMPACT...
WINDS WILL INCREASE TO 20 TO 25 KNOTS TODAY WITH SEAS BUILDING UP
TO 8 FEET OFFSHORE AS STRONG HIGH PRESSURE BUILDS INTO THE AREA
FROM THE NORTHWEST. SMALL CRAFT OPERATORS SHOULD POSTPONE TRIPS
UNTIL CONDITIONS IMPROVE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...EXCESSIVE COLD IMPACT...
SEVERAL HOURS OF FREEZING TEMPERATURES WILL AGAIN BE POSSIBLE
MAINLY FROM THE TAMPA BAY AREA NORTH FOR SUNDAY NIGHT AS WINDS
LIGHTEN AND ALLOW FOR GOOD RADIATIONAL COOLING. RESIDENTS SHOULD
COVER OR MOVE INDOORS ANY COLD SENSITIVE PLANTS AND BRING PETS
INDOORS.

...WIND AND SEA IMPACT...
WINDS WILL CONTINUE AT 20 TO 25 KNOTS ACROSS THE WATERS THROUGH
SUNDAY AS THE DIRECTION SHIFTS TO THE NORTH AND NORTHEAST. SEAS
WILL ALSO CONTINUE UP TO 8 FEET OFFSHORE. CONDITIONS WILL THEN
IMPROVE FOR THE REST OF THE WEEK.

...FIRE WEATHER IMPACT...
COLD AND DRY AIR WILL BE IN PLACE ACROSS THE AREA FOR SUNDAY AND
MONDAY AFTERNOONS. THIS WILL CAUSE SEVERAL HOURS OF CRITICAL
HUMIDITIES ACROSS MUCH OF THE AREA. WINDS WILL ALSO BE NEAR 15 MPH
SUNDAY AFTERNOON. THIS WILL ALLOW FOR THE RAPID SPREAD OF
WILDFIRES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 frost/freeze. Local standard time, as filed.

Frost/Freeze, Levy

When
February 12, 3:00 AM EST to 9:00 AM EST
Where
Levy forecast zone
Reported by
Mesonet

Levy County recorded sub-freezing temperatures for around 6 hours across much of the county. The coldest temperature reported was 25 degrees at the FAWN station at Bronson.

Frost/Freeze, Citrus

When
February 12, 3:00 AM EST to 9:00 AM EST
Where
Citrus forecast zone
Reported by
COOP Observer

Citrus County recorded sub-freezing temperatures for around 6 hours across much of the county. The coldest temperature reported was 29 degrees at the COOP site at Inverness.

Frost/Freeze, Sumter

When
February 12, 5:00 AM EST to 9:00 AM EST
Where
Sumter forecast zone
Reported by
Mesonet
Coordinates
28.705, -82.081 (the zone’s center; the record gives no point)

Sumter County recorded sub-freezing temperatures for around 4 hours across much of the county. The coldest temperature reported was 30 degrees at the FAWN site at Okahumpka near the eastern Sumter County border.

Frost/Freeze, Hernando

When
February 12, 6:00 AM EST to 9:00 AM EST
Where
Hernando forecast zone
Reported by
Mesonet

Hernando County recorded sub-freezing temperatures for 2 to 3 hours across much of the county. The coldest temperature reported was 30 degrees at the FAWN site at Brooksville.

Frost/Freeze, Hillsborough

When
February 12, 7:00 AM EST to 9:00 AM EST
Where
Hillsborough forecast zone
Reported by
Mesonet

Hillsborough County recorded sub-freezing temperatures for up to 2 hours in isolated spots, mostly over interior portions of the county. The coldest temperature reported was 31 degrees at the FAWN site at Dover.

Frost/Freeze, Polk

When
February 12, 8:00 AM EST to 9:00 AM EST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

Polk County recorded sub-freezing temperatures for up to 1 hour in spots across the county. The coldest temperature reported was 32 degrees at the AWOS stations at Lakeland and Bartow and the FAWN site at Lake Alfred.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363125, 363126, 363128, 363127, 363129, 363130.